An elephant tranquilizer that is 10,000 times more potent than morphine and has been linked to a significant number of overdose deaths in the U.S. is the subject of a new public health alert by the U.S. Drug Enforcement Administration. The DEA issued the stark warning about the health and safety risks of carfentanil, a synthetic opioid so potent that\u00a0just 2 milligrams\u00a0can knock out a 2,000-pound elephant. Carfentanil is 100 times more potent than fentanyl, which is 50 times more potent than heroin, and is surfacing in more and more communities, said DEA Acting Administrator Chuck Rosenberg in the agency\u2019s warning. In humans, the drug has no medical use. \u201cWe see it on the streets, often disguised as heroin,\u201d Rosenberg said in the statement. \u201cIt is crazy dangerous. Synthetics such as fentanyl and carfentanil can kill you.\u201d The DEA last year issued a similar nationwide health alert on the dangers of fentanyl. And like fentanyl, carfentanil poses a threat not just to addicts, but to anyone who comes into contact with it. Grains of it can easily be absorbed through the skin as well as inhaled. But the risk with carfentanil is so extreme that zoo veterinarians must don masks, gloves and other protective gear \u2014 just short of a hazmat suit \u2014 when administering it to animals. Overdoses Blamed on Carfentanil Overdoses involving heroin mixed with synthetic opioids have skyrocketed in Ohio and surrounding states. Hospitals in the Cincinnati area have seen more than a dozen overdoses a day since carfentanil was found in the area\u2019s heroin supply in July. It is the most powerful commercially used opioid in the United States and is being cut into heroin by dealers to give their customers longer, more potent highs. \u201cThey know that\u2019s the high that\u2019ll take you right up to the edge, maybe kill you, maybe not,\u201d Joseph Pinjuh, chief of the Organized Crime Drug Enforcement Task Force and narcotics unit for the U.S. attorney in Cleveland, told the Associated Press. Because carfentanil is odorless and colorless, it is next to impossible for users to know they\u2019re ingesting it \u2014 and they overdose as a result. And because a single grain of it can be fatal, first responders are at risk when working to revive an overdose victim. The DEA alert warned rescue personnel to \u201cread and heed our health and safety warning.\u00a0These men and women have remarkably difficult jobs, and we need them to be well and healthy.\u201d Narcan May Not Work Making matters worse still, carfentanil is highly resistant to naloxone, the opioid antidote better known as Narcan. While a heroin overdose typically requires one or two shots to reverse an overdose, a half dozen or more shots are needed when heroin has been mixed with carfentanil. Unfortunately, all too often there is no recovery. \u201cNarcan may not save you on this one,\u201d said Dr. Lakshmi Sammarco, the Hamilton County, Cincinnati coroner, during a recent news conference. Signs and Symptoms of Carfentanil Use Because carfentanil is so potent, the body reaches toxic levels quickly. According to the DEA, these are the symptoms of an exposure to the drug: \tAbsent or shallow breathing \tDrowsiness \tDisorientation \tPinpoint pupils \tClammy skin By itself, heroin has a serious potential for addiction. But when it\u2019s cut with synthetic opioids like carfentanil or fentanyl, the risk is compounded. While fentanyl has exacerbated the suffering wrought by America\u2019s opioid epidemic, carfentanil takes things to a whole new level. Hamilton County Heroin Task Force Director Tom Synan Jr. has asked Ohio Gov. John Kasich to declare a public health emergency to deal with the epidemic. \u201cWe need to realize funding immediately that goes into treatment. \u2026 We need action, and that action needs to be coming into treatment centers,\u201d Synan said at the news conference. \u201cRight now, we\u2019re in a triage situation. We\u2019re bleeding profusely.\u201d Sammarco agreed that treatment is key to ending the epidemic. \u201cThese people have a disease and need to be treated, and you have to have empathy for that,\u201d Sammarco said. \u201cThis has to be a communitywide response, raise the awareness with everybody.\u201d Need Help Finding Treatment? If you or a loved one needs help to overcome an addiction to opioids or other drugs, call The Right Step today. Our family of treatment centers is one of the largest, most trusted drug rehabs in the Southwest with over 20 locations throughout Texas. We can help you discover a new life that is meaningful and fulfilling, and will put you on the path to long-term sobriety.